Nebraska, 2019

Winter Storm and Winter Weather in Nebraska, December 28 to 29, 2019

December 28 to 29, 2019 · NWS GID · 18 events in 18 counties and zones

For the second straight year, a significant post-Christmas winter storm visited South Central Nebraska, this one centered between Friday the 27th and Monday the 30th. This event featured widespread, seasonably-heavy precipitation area-wide, but the main impacts revolved around heavy snow and near-blizzard conditions within primarily the northwest quadrant of the area (mainly counties along/west…

Where it happened

Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
18

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

For the second straight year, a significant post-Christmas winter storm visited South Central Nebraska, this one centered between Friday the 27th and Monday the 30th. This event featured widespread, seasonably-heavy precipitation area-wide, but the main impacts revolved around heavy snow and near-blizzard conditions within primarily the northwest quadrant of the area (mainly counties along/west of Highway 281 and along/north of Highway 6). Most of this area observed anywhere from 4-13 of snow, eventually teaming with strong northwest winds frequently gusting 40-50+ MPH to promote significant blowing/drifting and resultant travel troubles. Interestingly, many of the worst travel issues occurred 24+ hours after the majority of snowfall, thanks to a time lag between the heaviest snow/strongest winds. The majority of snow occurred on the evening of the 28th into the early morning of the 29th. However, the strongest winds didn't kick in until the evening of the 29th into the morning of the 30th, shifting blowing/drifting impacts into high gear. During this time, numerous road closures occurred due to accidents and vehicles getting stuck in drifts, including along Interstate 80, Highway 30 and Highway 2. Along Interstate 80, a closure during the overnight of the 29th-30th from Grand Island westward left many motorists stranded for hours, with the Interstate not fully re-opening until that afternoon. When all was said and done, the very-highest storm-total snowfall of 8-13 focused within the following counties: Valley/Greeley/Sherman/Howard/Dawson/Buffalo/western Hall/ northern sections of Gosper, Phelps, and Kearney. Some of the highest official totals included: 13.2 near Arcadia, 13 in North Loup, 12.2 at Ord, 11.1 in Kearney and 11 at Ravenna. Going eastward and southward from there, a sharp drop-off was quite evident, with only 3.7 at Grand Island and Hastings, around 2 in Genoa and Red Cloud, and barely a dusting in southeastern towns such as Clay Center, Superior and Hebron. As for total precipitation (rain and snow liquid equivalent), this was a soaker by winter standards, with most of the southeast half of South Central Nebraska tallying 1.50-2.00 and the northwest half generally 0.75-1.50.

Breaking down the details and timing of this long-duration winter storm: Things actually got underway with widespread rainfall on the 27th into the morning of the 28th, especially within the southeast half of the area where amounts of 1-2 were common. Fortunately, temperatures in most counties remained just warm enough to keep this rain from freezing onto roads. However, limited icing of elevated surfaces was fairly widespread, and some slick roads were noted primarily in far northern counties such as Valley/Greeley. Following a lull in precipitation for most on the afternoon of the 28th, the main event unfolded that evening into the early morning of the 29th as a large swath of moderate-heavy snow pounded the area. Snow was convectively-enhanced, with thunder heard in the Hastings area as 2-3 of snow piled up there in a short time. By daybreak on the 29th, snow totals of 6-11 were common in the hardest-hit counties, including 10-11 at Kearney, Ord and Arcadia. While most storm-total snow occurred during this initial burst, widespread light, wind-blown snow persisted through the day on the 29th, tacking on an additional 1-2 for many places before finally ending for good in the evening. However, as noted above, wintry impacts were far from over, as the overall-strongest northwest winds (frequently gusting 40-50+ MPH) peaked during the night into the morning of the 30th, driving widespread blowing/drifting snow. Official peak gusts at area airports included: 57 MPH at Ord, 53 MPH at Grand Island and 47 MPH in Hastings. Fortunately, winds decreased modestly as the 30th wore on, allowing most main highways to re-open by day's end. Examining the meteorological setup behind this event, not surprisingly, a highly-organized/amplified large scale trough was the key player in the mid-upper levels. The primary vorticity maximum in the heart of this system tracked from: the Four Corners region on the evening of the 27th...to the NE/KS/CO border on the evening of the 28th (when heavy snow pounded the local area)...to the western IA/MN border on the evening of the 29th (deepening substantially over the course of those 24 hours)...and finally reaching the Upper Great Lakes by the evening of the 30th. Meanwhile, the main surface low tracked from northeast KS to western IA during the period of heaviest snow on the evening of the 28th (central pressure around 996 millibars), then slowly lifting into southwest MN by the evening of the 29th (994 millibars). In textbook form, this time frame featured the overall-worst winds in South Central Nebraska, directly correlated with the storm's peak surface pressure gradient across the state (a notable 20-millibar disparity between the far northeast corner and the far western Panhandle).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Dec 28, 5:25 PM CST, 3 hours 35 minutes earlier.

Area forecast discussion, Dec 28, 5:25 PM CST, 3 hours 35 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
525 PM CST Sat Dec 28 2019

.SHORT TERM...(Today and tonight)
Issued at 557 AM CST Sat Dec 28 2019

Obviously the main forecast challenge is winter storm potential
tonight through Sunday.

Main changes for this forecast cycle were to add 8 counties to the
Winter Storm Warning, primarly for the potential of a deformation
axis of snowfall this evening/early overnight. Other changes include
slightly higher snow amounts in the newly warned area, though not
much (about 2"), and increased winds Sunday and Monday.

Regarding tonight, short term/hires models really crank up a stout
deformation axis this evening as the main upper level low pressure
deepens. The low strongly deepening no doubt. This potential axis
would develop in the vicinity of the southwest forecast area and
spread north through midnight mostly, and only slowly east. The
heavier snow will taper off around 2-3 am as the dry slot shoots
north and weakens the snow band. Right now, none of this is really
showing signs of happening, other than some baroclinic leaf like
structure starting show up on satellite moving into western Kansas.
The timing of heavy snow for any one spot in the northwest part of
the forecast area is 3-6 hours with potential 1" per hour rates. The
change over should be rain to snow, but only slowly moving east and
not making it Highway 81 until closer to midnight. Southern and
eastern will see less snow with less precipitation in general, and
early precipitation starting as rain.

Sunday is really a lousy weather day. The upper low, once expected
to lift into northern Minnesota, now settles in northwest Iowa. And
with it being stronger, it opens the door to stronger winds Sunday
and Monday. Gusts over 40 mph likely and wouldn't be surprised if we
pulled a 50 mph gust in central Nebraska. There is also increased
wrap around snow potential...much further south. Local 1-2" of
additional snow may fall, but the main issue will be very poor
visibility in open country within snow bands due to strong winds. The
warning and advisory will continue through the day Sunday. While the
snow tapers off late Sunday evening, strong winds will continue
through Monday, and remain brisk into Monday evening.

.LONG TERM...(Sunday through Friday)
Issued at 557 AM CST Sat Dec 28 2019

Beyond this storm, there wasn't much time to look ahead. The
forecast is dry the rest of the week. The low finally moves off by
mid wee. Then we get in sort of a split northwest flow pattern.
Temperatures appear "seasonal" and will stay chilly if snow
materials as forecast. Right now, significant weather problems from
Tuesday on appear minimal.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 522 PM CST Sat Dec 28 2019

Still many challenges in the timing of the rain/snow and lower
visibility for tonight into Sunday. Have tried to pick up on the
main features and will have to watch to see if the timing is on.
The visibility should start to improve around the end of the
period.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Winter Weather Advisory until 6 PM CST Sunday for NEZ041-048-049-
     063-064-075-076-082>085.

     Winter Storm Warning until 6 PM CST Sunday for NEZ039-040-046-
     047-060>062-072>074.

KS...Winter Weather Advisory until 6 PM CST Sunday for KSZ005-006-017.

&&

SHORT TERM...NOAA/NWS/Moritz
LONG TERM...NOAA/NWS/Moritz
AVIATION...JCB
Hazardous weather outlook, Dec 28, 2:38 PM CST, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
238 PM CST Sat Dec 28 2019

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
291200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
238 PM CST Sat Dec 28 2019

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Tonight.

Winter weather advisories and warnings are posted for parts of
the area, mainly northwest of a line from York Nebraska...to Red
Cloud...to Plainville Kansas. Within that area, brief periods of
heavy snow are possible tonight along with blowing snow. Please
refer to the latest winter weather message for more detailed
information. Otherwise, light rain will change to snow from west
to east across the area as the evening progresses.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

On Sunday, the combination of strong winds and periods of light snow
will produce reduced visibilities and winter driving conditions for
much of the area. Locally, an additional one to two inches of snow
is possible in some areas. Winter weather advisories and warnings
remain in effect for some parts of the forecast area.

Strong north winds will impact the area Sunday and Monday. Wind
gusts over 40 mph are likely late Sunday afternoon and evening,
with some gusts to 50 mph possible in south central Nebraska. The
wind will start to noticeably die off Monday evening.

For the remaining forecast period, from Tuesday through Friday, the
risk for hazardous weather appears low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight. But any
reports of accumulating snow would be appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

10 winter storm, 8 winter weather. Local standard time, as filed.

Winter Storm, Valley

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Valley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.982 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 13.2 two miles west of Arcadia, 12.2 in Ord and 11 in North Loup. According to NOHRSC national snowfall analysis, most of the county received between 8-13.

Winter Storm, Greeley

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Greeley forecast zone
Reported by
COOP Observer
Coordinates
41.567, -98.521 (the zone’s center; the record gives no point)

Storm total snow totals included 11 eight miles north-northeast of Scotia (CoCoRaHS) and 7.7 in Greeley (NWS cooperative observer). According to NOHRSC national snowfall analysis, most of the county received between 6-12.

Winter Storm, Sherman

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Sherman forecast zone
Reported by
COOP Observer
Coordinates
41.221, -98.976 (the zone’s center; the record gives no point)

Storm total snow totals included 11 two miles northwest of Rockville (CoCoRaHS) and 10 in Loup City (NWS cooperative observer). According to NOHRSC national snowfall analysis, most of the county received between 8-12.

Winter Storm, Howard

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Howard forecast zone
Reported by
COOP Observer
Coordinates
41.220, -98.517 (the zone’s center; the record gives no point)

Storm total snow totals included 11.5 two miles west of Elba (CoCoRaHS) and 7.2 in St. Paul (NWS cooperative observer). According to NOHRSC national snowfall analysis, most of the county received between 4-12 (lowest east, highest west).

Winter Storm, Hall

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Hall forecast zone
Reported by
Official NWS Observations
Coordinates
40.873, -98.502 (the zone’s center; the record gives no point)

Storm total snow totals included 8.5 three miles west-southwest of Wood River (CoCoRaHS) and 3.7 at Grand Island airport (NWS observer). According to NOHRSC national snowfall analysis, totals across the county varied considerably, from as little as 1-2 far southeast to at least 8-10 in the west.

Winter Storm, Buffalo

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Buffalo forecast zone
Reported by
COOP Observer
Coordinates
40.855, -99.075 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 11.1 at Kearney airport, 11 at Ravenna and 9.5 at Miller. According to NOHRSC national snowfall analysis, most of the county received between 6-12.

Winter Storm, Dawson

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Dawson forecast zone
Reported by
CoCoRaHS
Coordinates
40.870, -99.820 (the zone’s center; the record gives no point)

Storm total snow totals per CoCoRaHS observers included 12 in the Sumner area. According to NOHRSC national snowfall analysis, most of the county received between 6-12.

Winter Storm, Kearney

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Kearney forecast zone
Reported by
COOP Observer
Coordinates
40.507, -98.948 (the zone’s center; the record gives no point)

Storm total snow per the NWS cooperative observer in Minden was 7.5. According to NOHRSC national snowfall analysis, totals across most of the county ranged from 4-10 (highest north).

Winter Storm, Phelps

When
December 28, 9:00 PM CST to December 29, 5:00 PM CST
Where
Phelps forecast zone
Reported by
COOP Observer
Coordinates
40.511, -99.414 (the zone’s center; the record gives no point)

Storm total snow per the NWS cooperative observer in Holdrege was 6. According to NOHRSC national snowfall analysis, totals across most of the county ranged from 4-10 (lowest south, highest north).

Winter Storm, Gosper

When
December 28, 9:00 PM CST to December 29, 4:00 PM CST
Where
Gosper forecast zone
Reported by
COOP Observer
Coordinates
40.515, -99.831 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 6.5 eight miles south of Elwood and 6 six miles south-southeast of Lexington. According to NOHRSC national snowfall analysis, most of the county received between 4-8.

Winter Weather, Adams

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Adams forecast zone
Reported by
Official NWS Observations
Coordinates
40.525, -98.501 (the zone’s center; the record gives no point)

Storm total snowfall at the NWS Hastings office was 3.7. According to NOHRSC national snowfall analysis, totals across the county varied considerably, from as little as 1-3 east to as much as around 6 far west-northwest.

Winter Weather, Franklin

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Franklin forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.953 (the zone’s center; the record gives no point)

Storm total snowfall (per NWS cooperative observers and NOHRSC national snowfall analysis) ranged from 2-5 across most of the county.

Winter Weather, Harlan

When
December 28, 9:00 PM CST to December 29, 5:00 PM CST
Where
Harlan forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.405 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 5 at Harlan County Lake and 4.3 near Orleans. According to NOHRSC national snowfall analysis, most of the county received between 3-5.

Winter Weather, Furnas

When
December 28, 9:00 PM CST to December 29, 4:00 PM CST
Where
Furnas forecast zone
Reported by
COOP Observer
Coordinates
40.177, -99.912 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 4 at Cambridge, Edison and Wilsonville, 5.2 mix miles north-northwest of Oxford and 5.4 at Beaver City. According to NOHRSC national snowfall analysis, most of the county received between 3-5.

Winter Weather, Webster

When
December 28, 9:00 PM CST to December 29, 6:00 PM CST
Where
Webster forecast zone
Reported by
COOP Observer
Coordinates
40.176, -98.500 (the zone’s center; the record gives no point)

Storm total snow totals per NWS cooperative observers included: 2.6 near Blue Hill and 2 at Red Cloud. According to NOHRSC national snowfall analysis, most of the county received between 1-3 (highest northwest).

Winter Weather, Hamilton

When
December 28, 11:00 PM CST to December 29, 6:00 PM CST
Where
Hamilton forecast zone
Reported by
COOP Observer
Coordinates
40.874, -98.023 (the zone’s center; the record gives no point)

Storm total snow totals per NOHRSC national snowfall analysis ranged from less than 1 in eastern portions of the county, to as much as 3 far west.

Winter Weather, Merrick

When
December 28, 11:00 PM CST to December 29, 6:00 PM CST
Where
Merrick forecast zone
Reported by
CoCoRaHS
Coordinates
41.170, -98.038 (the zone’s center; the record gives no point)

Storm total snow totals per NOHRSC national snowfall analysis ranged from around 1 in eastern portions of the county, to as much as 3-4 far west.

Winter Weather, Nance

When
December 28, 11:00 PM CST to December 29, 6:00 PM CST
Where
Nance forecast zone
Reported by
COOP Observer
Coordinates
41.397, -97.992 (the zone’s center; the record gives no point)

Storm total snow per the NWS cooperative observer in Belgrade was 2.5. According to NOHRSC national snowfall analysis, totals across most of the county ranged from only around 1 far east to as much as 4-5 far west.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2019Every state in 2019This day in weather historyWarnings in Nebraska, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863169, 863170, 863171, 863172, 863173, 863174, 863175, 863176, 863177, 863178, 863179, 863183, 863184, 863185, 869138, 863180, 863181, 863182.